Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 11, 2021, 5:45 PM EDT for Jenkins County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2021, 5:45 PM EDT (21:45 UTC)
- Expired
- May 11, 2021, 6:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.75 in
- Wind
- 55
County Jenkins County, GA
The radar
The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:55 PM EDT | TSTM WND DMG | 1 Wsw Millen, GA | SEVERAL TREES SNAPPED OFF NEAR A HOUSE ON OLD EIGHTY RD NEAR MILLEN. |
| May 11, 6:00 PM EDT | HAIL 0.75 | Millen, GA | TV MEDIA RELAYED REPORT OF PEA TO DIME SIZE HAIL JUST SOUTH OF MILLEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WWUS82 KCHS 112145
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
545 PM EDT Tue May 11 2021
GAZ087-112215-
Jenkins-
545 PM EDT Tue May 11 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 544 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Emmalane, or near Millen, moving southeast
at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen, Emmalane and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3279 8211 3290 8205 3286 8179 3267 8187
3266 8186 3265 8187
TIME...MOT...LOC 2144Z 295DEG 25KT 3282 8203
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
DPBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 11, 4:13 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 11, 4:13 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
413 PM EDT Tue May 11 2021
.SYNOPSIS...
A cold front will advance into the area tonight then will
gradually settle south of the area and stall Wednesday. A
series of low pressure areas will track along the stationary
front until late week. High pressure will expand into the
region this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A slow-moving cold front will stall over the area tonight.
Moisture will steadily increase and PWats are progged to peak
over 1.6 inches, which is well above early May climatology. With
the front in the vicinity, passing shortwave energy and
isentropic ascent, coverage of showers will increase, especially
after midnight. There is some instability available ahead of
the front, so the forecast maintains mention of thunder.
Average rainfall totals through tonight will be between a
quarter and half of an inch, highest across the interior.
Temperatures will be a bit tricky. The current forecast
features lows ranging from the upper 50 across the far
northwestern tier to the upper 60s near the Georgia coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A cold front across far northern areas at the start
of the day will surge south and move south of southern zones by
evening. Precipitable water values from 1.7 to 1.8 inches in the
morning will trend a bit downward Wednesday afternoon and
Wednesday night. The combination of the front surging south and
decent isentropic lifting developing over top of the shallow air
mass, specifically along the 295K and 300K surfaces as depicted
very well by the NAM and ECMWF and to a slightly less extent
the GFS support likely to categorical POPs across most areas.
Pushed POPs up a bit in most areas but further upward trends are
quite possible. Highest rain chances are in the morning in the
north and during the afternoon in the south. There could be some
thunder along and south of the front, especially across
southeast Georgia during the late morning and into the
afternoon. Temperatures will trend downward during the day
across most areas with the highs for the day likely occurring
early in the north. As lift subsides and moisture drops off a
bit, rain chances will lower Wednesday Night, but still in the
high chance category, especially during the evening.
Thursday: Models have trended toward keeping more moisture around
and the potential for more lift to develop, so have raised rain
chances a bit for Thursday, with rain chances quickly dropping off
Thursday evening. With extensive cloud cover it will be cool for May
with highs in the lower to mid 60s.
Friday: Drying will commence and this will allow for some sunshine
especially by afternoon. Highs should be in the lower 70s.
Lake winds: Strengthening low-level winds and unusually cool air
flowing over the warmer waters of Lake Moultrie should promote
vigorous mixing/occasional wind gusts as high as 20-25 knots
Wednesday through Thursday. Hence have issues a Lake Wind Advisory
from 11 AM Wednesday through 11 AM Thursday.&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure and a much drier air mass will build into the
region and prevail through early next week. A gradual warming
trend will continue through the weekend and by Monday, high
temperatures will be back in the mid 70s to mid 80s. Friday
night will see low temperatures in the low to mid 50s inland and
upper 50s to low 60s just along the coast. Thereafter, each
night will see temperatures a few degrees warmer than the
previous night.&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR is expected to prevail through the afternoon, then the
chance of flight restrictions in showers and low clouds
increase overnight. Maintained mention of MVFR for now, though
IFR is looking more likely. Sub-VFR conditions will persist
through the end of the valid TAF period. Gusty north/northeast
winds will develop tomorrow morning, especially at KCHS.
Extended Aviation Outlook:
Flight restrictions possible through Friday morning during
periods of low clouds and showers.
&&
.MARINE...
Tonight: A slow moving cold front will remain in the vicinity
tonight. The pressure gradient doesn't really tighten until
right after daybreak, so speeds will average around 10 knots
through the night. Seas will average 1 to 2 feet.
Wednesday through Sunday: As high pressure moves south into the
region and a cold front pushes south of the area, a tightened
pressure gradient will enhance NE winds and seas. Then, over the
weekend, high pressure will build into the area.
A Small Craft Advisory will be in effect for the South Carolina
nearshore waters starting Wednesday morning, with Small Craft
Advisory for both the nearshore and offshore Georgia waters starting
Wednesday afternoon. All of these advisories will be through Friday
evening as even if winds drop off a bit seas will remain at least in
the 5 to 6 foot range. A Small Craft Advisory for the Charleston
Harbor will also begin Wednesday morning and last through Thursday
for winds gusting over 25 knots. By Sunday, more ideal marine
conditions should return.
Rip currents: An elevated risk of rip currents is possible through
late week due to gusty northeast winds.
&&
.CLIMATE...
An unseasonably cool air mass, accompanied by clouds and showers,
could challenge the following record low maximum temperatures
Wednesday 5/12 and Thursday 5/13.
CHS
5/12 69 (1963)
5/13 68 (1996)
CXM
5/12 65 (1907)
5/13 68 (1996)
SAV
5/12 69 (1885)
5/13 69 (1928)
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 11 AM Wednesday to 11 AM EDT Thursday
for SCZ045.
MARINE...Small Craft Advisory from 11 AM Wednesday to 10 PM EDT Friday
for AMZ350-352.
Small Craft Advisory from 4 PM Wednesday to 10 PM EDT Friday
for AMZ354-374.
Small Craft Advisory from 11 AM Wednesday to 5 PM EDT Thursday
for AMZ330.
&&
NEAR TERM...ETM
SHORT TERM...MTE
LONG TERM...MTE
AVIATION...ETM/MTE
MARINE...ETM/MTE
CLIMATE...Hazardous weather outlook, May 11, 3:39 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 339 PM EDT Tue May 11 2021 GAZ117-119-139-141-SCZ048>051-121945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 339 PM EDT Tue May 11 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Rip Currents: An elevated risk of rip currents is expected through late week. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>044-047-052-121945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper- Tidal Berkeley- 339 PM EDT Tue May 11 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-121945- Inland Berkeley- 339 PM EDT Tue May 11 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM EDT THURSDAY FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 11, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
545 PM EDT Tue May 11 2021
GAZ087-112215-
Jenkins-
545 PM EDT Tue May 11 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 544 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Emmalane, or near Millen, moving southeast
at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen, Emmalane and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3279 8211 3290 8205 3286 8179 3267 8187
3266 8186 3265 8187
TIME...MOT...LOC 2144Z 295DEG 25KT 3282 8203
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:21 AM EDT | Small Craft Advisory | CHS | 5 days | |
| May 11, 3:36 PM EDT | Lake Wind Advisory | CHS | Berkeley | 34 hr |
| May 11, 6:33 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 57 min |
| May 11, 7:13 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 47 min |
| May 11, 6:15 PM EDT | Special Weather Statement | CHS | Screven | 30 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.